WASHINGTON (Gray DC) – Officers describe fighting for their lives after brushes with deadly fentanyl, but medical experts say their research suggests drugs aren’t the culprit.
Medical experts skeptical of first-responder overdose reports. (Source: Gray DC)
Over the last several years, there are dozens of reports of first responders requiring overdose reversal drugs after coming in contact with or being around opioids. Toledo Police Det. Lisa Fauver is one of them.
Every time the radio crackles, Fauver holds her breath. About a year-and-a-half ago, she says the last call of the day almost turned into the last day of her life.
“it’s hard still, every time I hear an overdose call on the radio, it gets me,” she said.
Responding to a Toledo home to revive an overdosing drug user – Fauver began to feel odd symptoms herself. “I thought maybe it was my mind playing tricks on me.”
Back in her cruiser, she said her body stiffened and her head flew back.
She radioed her brand-new partner for help as she grabbed a spare opiate reversal drug, and inhaled. “I just knew if I did not do that to myself, I would not be here,” she said in a one-on-one interview.
She recalls being pulled out of the car as she drifted in and out of consciousness. Retelling the story brought her to tears. “Seizing, a lot of seizing, convulsions, not being able to breathe, sweating, this weird sweating,” she said describing her symptoms before explaining her mindset, “thinking that my husband might not have his wife my children might not have their mom, that was the hard part.”
Fauver’s partner, Offc. Juana Trevino, never imagined the first time he responded to an overdose, he would administer multiple reversal doses to his own partner. “We were just trying to get her to breathe, and stay with us,” he remembered, “at one point her eyes did roll in the back of her head and then we were tapping on her head saying, ‘Lisa, Lisa, you’re going home, stay with us’.”
Fauver’s not the only officer with an experience like this, though few ever share their story publicly. But, leading medical experts said these stories don’t lineup with science and there’s no evidence they’re even medically possible.
“There’s a persistent myth that you can get poisoned or overdose from fentanyl just by having it touch you or just by being in the room with you,” said Dr. Andrew Stolbach, “and that’s a myth.”
Stolbach, a leading overdose researcher, spends his days in Johns Hopkins University Medical Center’s Emergency Room.
He said it is possible to accidentally inhale the drug, but said for it to lead to an overdose, there would have to be so much of it in the air that you could visibly see it. “You can’t get sick from fentanyl just from being in the room with it, or just by having it touch your skin.”
Fauver wore gloves and a facemask that day. She’s not sure what happened, but guesses she either inhaled airborne particles – or put herself at risk by washing off her hands with hand sanitizer rather than soap and water, which may make the skin more absorbent to drugs.
“That’s always been a theoretical concern,” said Stolbach of the possibility that hand sanitizer could facilitate an overdose, “I don’t know that that’s ever been studied or tested.” But, he did say he and other experts do recommend washing off with water and soap if possible if one comes in physical contact with a deadly drug.
Stolbach said he has reviewed almost every report of first responder overdoses up through 2017. He said the symptoms described in reports are often inconsistent with an overdose, and he has yet to see one confirmed by a drug test.
“[Medical experts are] not saying these people are fakers, and we’re not saying they’re crazy,” he made clear, noting legitimate fear of these drugs can create powerful physical responses.
“People have experienced real symptoms, it’s just my belief and belief of other medical toxicologists based on science that the symptoms they are experiencing are not from opioids,” Stolbach said.
Doctors hope law enforcement will begin collecting and sharing more data with researchers, so they can get a better idea of what exactly is going on.
Many officers exposed to opiates are never tested after a scare like Fauver’s. She said her hospital drug test came back clean, but has no doubt that she nearly died of an overdose that day.
“Oh, I am actually convinced, convinced,” she said.
Fauver would return safely to her family later that night, but never returned to her old beat. She studied to become a detective, and investigates property crimes now, and isn’t likely to find herself in a similar situation again.
Specialized drug investigators are also more likely to be sent to overdose scenes in Toledo following Fauver’s scare.
Meanwhile, in the small village of Newtown outside Cincinnati, Police Chief Tom Synan says he wants to make sure his officers don’t slow their response time by taking unnecessary precautions.
Given the threat of exposure isn’t as high as previously experts previously believed, he said rather than getting into full hazmat gear, more basic steps will adequately protect his officers.
“We have to be careful; we have to weigh the caution along with doing our jobs too,” said Synan, “the thing is, if we take these precautions, wearing the gloves, wearing a facemask if you want, wearing eye protection, changing those gloves, you reduce the risk significantly.”
And, Synan said every second saved gearing up, could be the precious time needed to save the life of an overdosing drug user.
Copyright 2019 Gray DC. All rights reserved.